Q & A Library

Print this page | Sign up for free e-bulletins
Q
Problems with Prednisone?

I have suffered from erythema nodosum for several years and it has been treated with prednisone. I have heard that this medicine can affect other parts of my body and negate other vitamins and medicines. Any suggestions?

A
Answer (Published 3/22/2004)

Erythema nodosum is an inflammation of fat tissue under the skin that shows up as well defined, multiple, red, deep nodules, 1-5 cm in size, usually developing on the lower legs. The nodules can be quite tender and painful, especially if pressure is applied to them, and they are sometimes accompanied by fever and flu-like symptoms. The nodules eventually shrink, leaving yellow-purple bruises on the skin.

Related Weil Products
Dr. Weil on Healthy Aging for Allergies - Do you suffer from allergies or asthma? Your diet may be negatively impacting your symptoms - join the Dr. Weil on Healthy Aging online plan for access to hundreds of recipes and information that can help lessen the discomforts of allergies. Join today and get 14 days free!

Although no cause can be found in many patients, this disorder usually represents a reaction to certain medications, particularly sulfa drugs and birth control pills. Other underlying causes can include pregnancy, inflammatory bowel disease, sarcoidosis and infections (including strep throat, mononucleosis, deep fungal infections and tuberculosis).

The most effective treatment is to eliminate the underlying cause: stop taking the drugs that are to blame (changing brands sometimes does the trick) or clear up any infection with antibiotics. While symptoms last, you may need to stay in bed, or at least rest, to relieve the discomfort. Aspirin or ibuprofen may reduce the pain and swelling. Most cases usually resolve in four to six weeks, but the condition can recur.

Prednisone is a powerful immunosuppresive drug that I believe should be reserved only for hard-to-treat conditions. When you’re on prednisone, be sure to follow your physician’s instructions carefully and don’t stop taking it on your own. You could develop serious problems including loss of appetite, nausea, vomiting, drowsiness, confusion, headache, fever, joint and muscle pain, peeling skin and weight loss. When your condition improves, your doctor probably will reduce your dose gradually.

Prednisone makes you more susceptible to illness. Your doctor probably has instructed you to report any exposure to chicken pox, measles or TB as well as any injuries or signs of infection such as fever, sore throat, pain during urination and muscle aches. Patients on prednisone should not have vaccinations, other immunizations, or any skin test without the approval of their physicians. Because prednisone makes your stomach and intestines more susceptible to the irritating effects of alcohol, aspirin and certain drugs used to treat arthritis, you are at increased risk of ulcers while on the drug. And, of course, before beginning prednisone, be sure that your doctor is aware of any other medications you take, prescription or over-the-counter.

Whole licorice root has prednisone-like effects and may enable you to get by with lower doses of the drug. (Use whole licorice cautiously if you have high blood pressure.) And I would follow an anti-inflammatory diet.

Andrew Weil, M.D.


Related topics
Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.